Why do my feet hurt?
Shortly after I finished chemo, my feet started bothering me. At first, I thought I had an injury or arthritis. I went to a podiatrist and a rheumatologist, but they couldn’t find anything noticeably wrong. My x-rays looked fine.
How would I describe my foot pain? It feels like the bottoms of my feet have been hit with a hammer. It feels like there’s not enough padding at the bottoms of my feet, especially at the ball of my feet. I feels like I’m walking right on the bone. It’s a deep achy feeling. When I walk or stand for a while the bottoms of my feet become red.
It feels like the bottoms of my feet have been hit with a hammer
When I get this pain, nothing seems to really help. Temporarily, ice, heat, and massage help some, but the effects don’t last long. I’ve tried muscle activation therapy and various pain medications.
It’s frustrating because no one knows why I have this pain or how to fix it. I did some searching and foot pain seems to be a common problem among cancer survivors. I’m not sure if the chemotherapy or Neulasta shots did something to my nerves. Maybe I would have had foot pain later in life, but those medications sped up the process?
My foot pain is almost always there to some degree. Right now, I’m fortunate. It isn’t too bad. I read a post on a message board where someone recommended doing foot stretches to alleviate the pain. This person suggested holding on to the wall and doing tip-toe stretches. I stand on my tip-toes and slowly raise and lower my body. I also roll my feet around while putting the balls of my feet on the ground. If you are looking for more exercises to help foot pain, check out Relieve Your Sore Feet in 15 Minutes from Real Simple.
I have also been trying to drink more water lately. My goal is 8 glasses a day. Most days I get close. I’m not sure if it’s a coincidence, but since I’ve been doing that my foot pain seems to be a little bit better.
I’d love to hear from you. Do you have unexplained foot pain? Do you have bottom of the foot pain after chemo? Is the foot pain caused by neuropathy from the chemotherapy?
Have you found anything that helps?